Despite the willingness of officials in state government to take a look at recreational marijuana use in Pennsylvania, as of now it remains illegal. However, long-term marijuana use could involve more than mere legal consequences. It could cause a medical condition called cannabinoid hyperemesis syndrome which, according to USA Today, could prove fatal.
CHS is a relatively recent medical discovery, not yet fully understood. The primary known cause is prolonged use of products containing THC. However, not everyone who uses marijuana heavily will develop the syndrome, and scientists are not entirely sure why.
Marijuana has a reputation for relieving nausea and increasing appetite. Therefore, patients with CHS sometimes have difficulty believing that using the drug is the cause of their severe vomiting. Nevertheless, as Cedars-Sinai Hospital explains, the effects that THC and other chemicals have on the body can be extremely complex. These chemicals bind to molecules in the digestive tract and, over time, may change the way they respond.
CHS can also be difficult to diagnose because severe vomiting can be a symptom of a number of different disorders. Diagnosis may involve imaging studies of the brain and/or digestive tract with CT or X-ray. It may also involve urinalysis, liver enzyme evaluation or blood tests.
There are three distinct phases to CHS. The hyperemetic phase, which is the second of the three, is when the severe vomiting occurs, often accompanied by belly pain, ongoing nausea and decreased food intake. Due to the repeated episodes of vomiting, the patient may become dehydrated, a dangerous and potentially life-threatening condition. Complete cessation of marijuana use may prompt the recovery phase, during which the symptoms gradually go away. However, they may return if and when the patient resumes use of marijuana.